Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

What medicine can I use instead of amlodipine?

User rating for this question
Very Good
Answered by

Practicing since : 1988
Answered : 43 Questions
I am 57 years old and overweight, but not obese. I have stage 1 hypertension and varicose veins. One doctor recommended Daflon 500 twice daily for my varicose veins and that helped a lot. Then my regular GP switched my BP medicine from Atenolol to Istin (amlodipine) 10 mg and hydrochlorothiazide. I was reading the drug package inserts and noticed that Daflon 500 works to increase blood vessel tone, while amlodipine seems to work to relax the tone, so blood flows more freely. I was worried about the actions of these 2 drugs being at cross-purposes, so I stopped the Daflon 500. Now, even though my blood pressures is now in the healthy range, my lower legs and feet are monsterously swollen by end of the day and it hurts me to stand or do any exercises, which I need. I think the amlodipine is causing these terrible effects, but I wonder what other BP drug my doctor could prescribe that would also allow me to use Daflon for my varicose veins? I don't think my current GP knows much about Daflon 500. Can anyone suggest what I should do, or what alternative treatments I can ask my doctor about to treat both hypertension and varicose veins? Thanks, XXXXXXX Oman
Posted Fri, 20 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Gopi A 1 hour later

Thanks for the query.

I have gone through the description provided by you.
The leg swelling is a side effect of amlodepine and I suggest you to discuss with your GP and get it changed, there are number of options like ace inhibitors, ARB's, beta blockers etc. any of them could be tried.

There is no problem in combining daflon with any of your blood pressure medications and can be taken simultaneously as that has predominant action on the venous system.

Hope this answers your query. In case of any doubts, I am available for the follow ups.

Above answer was peer-reviewed by
Follow-up: What medicine can I use instead of amlodipine? 31 minutes later
Thanks Dr. Gopti,

I did not like atenolol when I was on it because it seemed to make me sluggish and my suppressed heart rate seemed to hinder me when I was trying to do aerobic exercise, which I obviously need to lose weight and get fit. (Is this true of all beta-blockers, or was it just my imagining?)

Now the atenolol + hydrochlorothiazide combination is no longer recommended because of increased diabetes risk. Is it okay to still continue to take hydrochlorothiazide with other BP medications?

Follow-up: What medicine can I use instead of amlodipine? 3 minutes later
Sorry Sir,

I misspelled your name, Dr. XXXXXXX Thanks for your advice!
Answered by Dr. Gopi A 2 hours later
Hi and thanks again,

Currently betablockers are not preferred first choice of drug these days in the treatment of isolated hypertension with no comorbidities. 'ACE inhibitors' and Angiotension II Receptor blockers (ARB's) are other good options instead.

Hydrochlorothiazide is still considered to be a good antihypertensive for mild hypertension and as an add on therapy for more severe hypertension.

Hope my answers are adequate.

Wish you good health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor